The death of a 19-year-old Stanford student last month is being blamed on accidental fentanyl toxicity, according to a new report from the Santa Clara County Sheriff's Office.
Eitan Weiner's untimely death at the Theta Delta Chi (TDX) fraternity house (where he was a member) on January 17 was likely the result of a counterfeit prescription pill laced with fentanyl — something everyone should be on high alert for everywhere. Sgt. Michael Low, a Sheriff’s Office spokesman, delivered the news Wednesday, and says the investigation is ongoing. As the Chronicle reports, Stanford University already appears to have figured out the pill connection, and issued a warning to students two weeks after Weiner's death to stay clear of pills that haven't been prescribed to you.
There were, in recent months, apparently a spate of counterfeit Percocet pills going around the campus, that were "circular, blue or light green, and stamped with 'M' and '30,'" according to university officials.
In his statement today, Sgt. Low said, "We encourage everyone just to be very careful and thoughtful in terms of what you are consuming and what you’re ingesting."
Weiner, a sophomore history major, was the son of two Stanford faculty members. He was found unresponsive just after 10 a.m. on Friday, January 17, and the story was picked up nationally, including in the New York Post.
This story follows several years in which fentanyl has been a scourge in the Bay Area, and a cause of death not only among drug addicts but also casual users of drugs that have nothing to do with fentanyl. Accidental cross-contamination is suspected in the case of cocaine users who die of fentanyl overdoses, like two Oakland friends who died in late December. Fentanyl deaths spiked in San Francisco in 2019, but SFist was reporting on similar deaths going back to 2015, when three friends died in a San Francisco apartment after taking what they believed to be black-market Xanax.
While originally primarily found in hospital settings and used for extreme pain management, fentanyl made its way into the street-drug supply, and now is being traded and used on its own at unpredictable levels of potency. A spike in potency in the local supply last June led to the deaths of 10 people.